3 Most Common Issues With Steroid-Using Bodybuilders
by Tony Human, D.O., C.S.C.S.
If you've been lifting weights in any form for any length of time, you have undoubtedly encountered injuries or setbacks. It's possible that you've been very lucky, or might even possess superhero qualities, but most of us have had to deal with setbacks or injuries at some point. As a competitive bodybuilder, contest prep coach, and Sports Medicine physician, I see them daily. My office is next to the gym and lifters make up 75% of my clientele. I am a primary care physician and non-surgical sports medicine physician. In the future, we will discuss many of the most common musculoskeletal injuries or biomechanical issues common to bodybuilders, but today I want to address the most common issues I encounter in bodybuilders.
blood-pressure-manually-200X200The most common irregularity I witness in our subgroup is not injury per se, but issues related to the use of supplements or anabolic steroids. There's a pretty famous doc who writes for another muscle magazine (it rhymes with Pustular Envelopement) that claims he's the only physician in the world who treats these so-called problems. Well, just for the record, I've being doing it for years as well; I just don't toot my own horn on a regular basis. In the following paragraphs I'll focus on the top three risks to anabolic steroid-using bodybuilders.
(1.) Far and away, High Blood Pressure is the side effect I see most. As, a licensed physician with a regulatory body looking over my shoulder, I can't prescribe or recommend AS (other than Hormone Replacement Therapy), but I can say that high blood pressure doesn't mean you have to stop a cycle right then and there, and run screaming. Often times, increasing our water intake, decreasing salt, or adding cardio can bring it down. In addition, a baby aspirin a day can work wonders by thinning the blood. What has more pressure in a closed system, honey or water? Lastly, there are many blood pressure medications on the market with minimal side effects that can be employed. Some are even cardioprotective and/or renoprotective. A blood pressure medicine is not a lifetime curse. Complete your steroid cycle, monitor the BP, and wean off the meds. End of problem. If the problem persists, maybe it wasn't the AS in the first place; maybe your extensive family history of high blood pressure is the problem. Maybe you need to take the medicine long-term. Either way, if it persists, testing should be performed. Any primary care doc can order such tests. However, they may and probably will tell you to stop your AS. If you chose to continue taking them, we in the medical community can still help, and can reduce your chances of a cardiovascular event.
(2.) The next most common side effect would be elevated hemoglobin/hematocrit. Thick blood. An elevation in hemoglobin is usually via one of two means: (a) increased red blood cell production or (b) contracted plasma volume resulting in an appearance of greater red cell volume. In the case of AS use, it's increased erythropoiesis or red blood cell production. AS were formerly used for this purpose in medicine to treat anemia. The other reason for elevated hemoglobin could be dehydration. So, increasing your water intake, donating a pint or 2 of blood, or taking a baby aspirin could help. For longer cycles, give blood regularly. If you smoke or live at high altitudes, you are also at increased risk...plan accordingly.
(3.) Elevation of liver enzymes. ALT and AST are two blood tests you need to be familiar with. They indirectly tell us how hard our liver is working. An increase means the work the liver has to perform has increased, often resulting in inflammation of the liver. I generally only get concerned if both tests are two times the upper limit of normal. In other words, if the normal range for AST is 5-40, then the value would have to be above 80 to concern me. If the normal value for ALT is 7-56, I would be concerned if it were 112. These will need to be monitored, if they rise to these levels, monitor them more often. If they continue to rise, stop your cycle. If they continue to rise or do not resolve after a cycle, further testing is warranted. If you do a cycle, don't drink alcohol, avoid Tylenol, and stop any statin-type cholesterol drugs or oral anti-fungal meds. I should also note that cases of liver damage have been reported independent of elevations of these enzymes. So, while they are important, you should not make them your sole indicator of liver stress/damage. Make sure you're not turning "yellow" (jaundice) either. There are plenty of supplements known to have protective effects on the liver that could be of benefit during a cycle. The most popular natural liver protector is milk thistle but NAC (N-acetylcysteine) and gluthionine may also be of value. A popular supplement with bodybuilders is Liv-52.
Now, unless you come see me in my office, these are only guidelines. I provide this information to let you know that it's ok to seek care, and you should. But, it also may be possible to continue your cycle to completion. I don't know; every case is different. Be aware, be careful, be smart, don't panic, and see your doc. And if they can't help, or won't, call me for a phone consultation......or feel free to ask all your questions on my new Q&A Thread on the RX MUSCLE forums.
Anthony F. Human, D.O.
General Practice/Sports Medicine
Human Wellness Group, LLC
He forgot number 4.
4) Every swinging dick that's ever tried them or knows how to spell the word steroid thinks they're guru and begins posting their "expert advice" on websites.
Weight lifting is like " Mind over Matter". If my body doesn't mind---the weight doesn't matter!!!!!